Alert archive / Indiana / Areal Flood Warnings in 2018
Areal Flood Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this areal flood warning at Feb 20, 2018, 7:08 PM EST for 7 counties in Indiana. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 7:08 PM EST (00:08 UTC)
- Expired
- Feb 23, 2018, 1:00 AM EST
- In force
- 54 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, IN, Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Miami County, IN, Pulaski County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 6:37 PM EST, 31 minutes earlier.
Area forecast discussion, Feb 20, 6:37 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 PM EST Tue Feb 20 2018
.SYNOPSIS...
Issued at 344 PM EST Tue Feb 20 2018
Very wet and mild weather will continue through Wednesday morning.
Heavy rainfall will lead to flooding on rivers, streams, and low
lying areas prone to flooding. A brief shot of colder temperatures
is in store Wednesday into Thursday behind the cold front, which
will bring a light wintry mix to the area.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 344 PM EST Tue Feb 20 2018
Flooding event well underway in our NW counties while areas to the
southeast thus far have generally been spared. Trends in models
continue to point towards a rather NW to SE gradient between
continued/worsening flooding impacts and minor issues. Flood watch
will remain in place for the time being with confidence low on
exact evolution for SE areas.
Where the rain has been falling 2 to as much as 5 inches of rain
has already been reported. While many areas may see a brief lull
in the precip, the cold front will come sweeping through with some
of the high res models showing potential for several inches of
additional rain in the NW. Have stayed very conservative in terms
of QPF but still coming up with 1.5 to over 2 inches NW with
locally higher amounts a concern. For the SE, amounts may be too
low, but confidence in residence time of any precip over these
areas is low resulting in status quo.
Cold air will quickly undercut the warm air aloft and bring some
potential for freezing rain in NW areas late tonight into early
Weds. Low confidence in exactly how fast surface temperatures will
fall and more importantly road/object temps that have been warm
for a few days. Passing mention in grids but no accumulations
expected at this time and no headlines for the moment.
Precipitation may linger into the afternoon in SE areas as front
will be slow to push further away with main upper trough still
holding to the west of the region.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 344 PM EST Tue Feb 20 2018
Few changes to long term with focus on flooding threat in short
term.
Frontal boundary will have cleared the area to the southeast, but
longwave trough will remain rooted to the west of the region,
resulting in a meandering frontal boundary through much of the
period.
Early in the period thermal profiles get a bit dicey as we remain on
the colder side of the boundary with mixed precip possible with each
wave into Saturday with greatest concern being during the overnight
hours of Thursday night into early Friday period. With focus on
short term have not had much time to look over closely, but signal
warrant at least a continued mention of mixed precip in parts of the
area that could cause some minor travel issues.
Frontal boundary will shift further NW as stronger wave and area of
low pressure move along it and bring another shot of what should
mainly be liquid precip. System seems more progressive which should
help limit QPF amounts, however, with flooding still likely ongoing
in many areas could cause either delayed or secondary crests in some
rivers.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 737 PM EST Tue Feb 20 2018
Sfc cold front bisecting the cwa and the terminals at issuance time.
Front has slowed its ewd progress in response to weak sfc reflection
lifting out of srn IL. This will in turn delay overspread of a brief
period of mod-hvy rain 05-07Z there. Otherwise light to at times
moderate stratiform rainfall continues through about 10Z at KSBN and
14Z at KFWA. Expect general MVFR through the period with occasional
IFR in heavier rain showers this evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Wednesday afternoon for INZ003>009-012>018-
020-022>027-032>034.
MI...Flood Watch through Wednesday afternoon for MIZ077>081.
OH...Flood Watch through Wednesday afternoon for OHZ001-002-004-005-
015-016-024-025.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 20, 8:35 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 835 AM EST Tue Feb 20 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211345- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 835 AM EST Tue Feb 20 2018 /735 AM CST Tue Feb 20 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight The combination of recent rainfall, saturated ground and periods of rain will cause flooding on many area streams and rivers. For the latest information, please refer to our webpage and any flood warnings and statements issued by this office. A wintry mix is possible over northwest Indiana into far southern Lower Michigan late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue through the rest of the week across the area. For the latest flood information, please refer to our webpage and any flood warnings or statements issued by this office. A wintry mix is possible at times from Wednesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Reports of flooding and rainfall amounts would be appreciated over the next couple of days. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-211345- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 835 AM EST Tue Feb 20 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Small craft advisory conditions are expected. Please see the Marine Weather Message product for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small craft advisory conditions are likely at times the rest of this week. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 20, 4:52 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 5 SSE JEROME 41.97N 84.42W
02/20/2018 HILLSDALE MI PUBLIC
WATER OVER ROADWAY. WALDRON RD AT NORTH
ADAMS RD.
&&
CRLocal storm report, Feb 20, 4:59 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLOOD CASSOPOLIS 41.91N 86.01W
02/20/2018 CASS MI BROADCAST MEDIA
NUMEROUS REPORTS OF HIGH WATER AND ROAD
CLOSURES DUE TO FLOODING ACROSS CASS COUNTY.
&&
LWFLocal storm report, Feb 20, 5:07 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN ASSUMPTION 41.66N 83.91W
02/20/2018 M5.04 INCH FULTON OH MESONET
MESONET STATION OH122, ASSUMPTION.
0429 PM HEAVY RAIN 1 NW SOUTH BEND 41.69N 86.29W
02/20/2018 M4.32 INCH ST. JOSEPH IN MESONET
MESONET STATION STHBD, 1 NW SOUTH BEND.
1212 PM HEAVY RAIN 2 WNW GOSHEN 41.60N 85.88W
02/20/2018 M3.75 INCH ELKHART IN COCORAHS
COCORAHS STATION IN-EL-57, 2 WNW GOSHEN.
0429 PM HEAVY RAIN 2 NNE GULIVOIRE PARK 41.64N 86.24W
02/20/2018 M3.52 INCH ST. JOSEPH IN MESONET
MESONET STATION STSCS, 2 NNE GULIVOIRE PARK.
0407 PM HEAVY RAIN 2 ESE MISHAWAKA 41.65N 86.13W
02/20/2018 M3.15 INCH ST. JOSEPH IN MESONET
MESONET STATION C2578, 2 ESE MISHAWAKA.
0440 PM HEAVY RAIN GULIVOIRE PARK 41.61N 86.24W
02/20/2018 M3.12 INCH ST. JOSEPH IN MESONET
MESONET STATION E6775, GULIVOIRE PARK.
0430 PM HEAVY RAIN 1 W MICHIGAN CITY 41.71N 86.90W
02/20/2018 M3.00 INCH LA PORTE IN MESONET
MESONET STATION MCHLP, 1 W MICHIGAN CITY.
0400 PM HEAVY RAIN NILES 41.84N 86.27W
02/20/2018 M2.93 INCH BERRIEN MI CO-OP OBSERVER
CO-OP OBSERVER STATION NILM4, NILES.
0425 PM HEAVY RAIN 2 NW GRANGER 41.77N 86.17W
02/20/2018 M2.79 INCH CASS MI MESONET
MESONET STATION AS664, 2 NW GRANGER.
0438 PM HEAVY RAIN 1 WNW JIMTOWN 41.64N 86.04W
02/20/2018 M2.62 INCH ELKHART IN MESONET
MESONET STATION C1697, 1 WNW JIMTOWN.
0400 PM HEAVY RAIN 1 ENE FISH LAKE 41.58N 86.52W
02/20/2018 M2.47 INCH LA PORTE IN MESONET
MESONET STATION LCMI3, 1 ENE FISH LAKE.
0433 PM HEAVY RAIN LAKESIDE 41.84N 86.67W
02/20/2018 M2.40 INCH BERRIEN MI MESONET
MESONET STATION F0575, LAKESIDE.
0400 PM HEAVY RAIN 3 N BREMS 41.39N 86.71W
02/20/2018 M2.40 INCH STARKE IN MESONET
MESONET STATION DAVI3, 3 N BREMS.
0432 PM HEAVY RAIN PLYMOUTH 41.34N 86.31W
02/20/2018 M2.15 INCH MARSHALL IN MESONET
MESONET STATION D7253, PLYMOUTH.
&&Local storm report, Feb 20, 5:08 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HEAVY RAIN 2 WNW GOSHEN 41.59N 85.87W
02/20/2018 M5.11 INCH ELKHART IN TRAINED SPOTTER
STORM TOTAL. TOTAL SINCE MIDNIGHT WAS 2.78
INCHES.
0430 PM HEAVY RAIN ASSUMPTION 41.66N 83.91W
02/20/2018 M5.04 INCH FULTON OH MESONET
MESONET STATION OH122, ASSUMPTION.
0429 PM HEAVY RAIN 1 NW SOUTH BEND 41.69N 86.29W
02/20/2018 M4.32 INCH ST. JOSEPH IN MESONET
MESONET STATION STHBD, 1 NW SOUTH BEND.
1220 PM HEAVY RAIN 1 ENE GOSHEN 41.58N 85.82W
02/20/2018 M4.22 INCH ELKHART IN PUBLIC
EVENT TOTAL. 2" SINCE MIDNIGHT LAST NIGHT.
1212 PM HEAVY RAIN 2 WNW GOSHEN 41.60N 85.88W
02/20/2018 M3.75 INCH ELKHART IN COCORAHS
COCORAHS STATION IN-EL-57, 2 WNW GOSHEN.
0429 PM HEAVY RAIN 2 NNE GULIVOIRE PARK 41.64N 86.24W
02/20/2018 M3.52 INCH ST. JOSEPH IN MESONET
MESONET STATION STSCS, 2 NNE GULIVOIRE PARK.
0236 PM HEAVY RAIN 1 ENE LAGRANGE 41.65N 85.39W
02/20/2018 M3.50 INCH LAGRANGE IN BROADCAST MEDIA
CORRECTED TO REFLECT EVENT TOTAL SINCE
MONDAY. 1.38 INCHES OF RAIN HAS FALLEN SINCE
5 AM TUESDAY.
0258 PM HEAVY RAIN ARGOS 41.24N 86.25W
02/20/2018 M3.35 INCH MARSHALL IN TRAINED SPOTTER
0407 PM HEAVY RAIN 2 ESE MISHAWAKA 41.65N 86.13W
02/20/2018 M3.15 INCH ST. JOSEPH IN MESONET
MESONET STATION C2578, 2 ESE MISHAWAKA.
0440 PM HEAVY RAIN GULIVOIRE PARK 41.61N 86.24W
02/20/2018 M3.12 INCH ST. JOSEPH IN MESONET
MESONET STATION E6775, GULIVOIRE PARK.
0430 PM HEAVY RAIN 1 W MICHIGAN CITY 41.71N 86.90W
02/20/2018 M3.00 INCH LA PORTE IN MESONET
MESONET STATION MCHLP, 1 W MICHIGAN CITY.
0400 PM HEAVY RAIN NILES 41.84N 86.27W
02/20/2018 M2.93 INCH BERRIEN MI CO-OP OBSERVER
CO-OP OBSERVER STATION NILM4, NILES.
0425 PM HEAVY RAIN 2 NW GRANGER 41.77N 86.17W
02/20/2018 M2.79 INCH CASS MI MESONET
MESONET STATION AS664, 2 NW GRANGER.
0438 PM HEAVY RAIN 1 WNW JIMTOWN 41.64N 86.04W
02/20/2018 M2.62 INCH ELKHART IN MESONET
MESONET STATION C1697, 1 WNW JIMTOWN.
0400 PM HEAVY RAIN 1 ENE FISH LAKE 41.58N 86.52W
02/20/2018 M2.47 INCH LA PORTE IN MESONET
MESONET STATION LCMI3, 1 ENE FISH LAKE.
0433 PM HEAVY RAIN LAKESIDE 41.84N 86.67W
02/20/2018 M2.40 INCH BERRIEN MI MESONET
MESONET STATION F0575, LAKESIDE.
0400 PM HEAVY RAIN 3 N BREMS 41.39N 86.71W
02/20/2018 M2.40 INCH STARKE IN MESONET
MESONET STATION DAVI3, 3 N BREMS.
0432 PM HEAVY RAIN PLYMOUTH 41.34N 86.31W
02/20/2018 M2.15 INCH MARSHALL IN MESONET
MESONET STATION D7253, PLYMOUTH.
1152 AM FLOOD SHIPSHEWANA 41.68N 85.58W
02/20/2018 LAGRANGE IN BROADCAST MEDIA
SR 5 IN SHIPSHEWANA WAS CLOSED DUE TO
FLOODING.
0108 PM FLOOD 1 NE DAYTON 41.81N 86.42W
02/20/2018 BERRIEN MI BROADCAST MEDIA
TWO CARS WERE STRANDED ON E GALIEN BUCHANAN
RD WITH THE ROADWAY FLOODED.
0330 PM FLOOD 2 NW GOSHEN 41.60N 85.86W
02/20/2018 ELKHART IN BROADCAST MEDIA
BAUGO CREEK WATERS ROSE CAUSING CR 28 AND CR
3 TO CLOSE.
1252 PM FLOOD 2 WSW KNOX 41.28N 86.65W
02/20/2018 STARKE IN PUBLIC
SR 23 BETWEEN SR 8 AND SR 10 WAS CLOSED AS
WELL AS SR BETWEEN US 35 AND SR 17 WAS
CLOSED.
0217 PM FLOOD 3 W INWOOD 41.33N 86.26W
02/20/2018 MARSHALL IN BROADCAST MEDIA
2B BETWEEN BIRCH AND BEECH RD IS FLOODED.
1ST ROAD BETWEEN MIAMI AND GUMWOOD AS WELL
AS GUMWOOD BETWEEN 5B AND 6B IS ALSO CLOSED
DUE TO FLOODING.
0305 PM FLOOD KNOX 41.30N 86.62W
02/20/2018 STARKE IN EMERGENCY MNGR
SEVERAL ROADS EITHER HAD HIGH WATER OR ROAD
CLOSURE SIGNS , ESPECIALLY ACROSS
NORTHEASTERN PORTIONS OF THE COUNTY. THIS
INCLUDES STATE ROUTE 23 BETWEEN STATE ROUTES
8 AND 10 AS WELL AS STATE ROUTE 10 BETWEEN
US 35 AND STATE ROUTE 17.
0344 PM FLOOD 3 NNW ATHENS 41.09N 86.14W
02/20/2018 FULTON IN BROADCAST MEDIA
COUNTY ROAD 275 NORTH, BETWEEN COUNTY ROADS
500 AND 600 EAST CLOSED DUE TO HIGH WATER.
0458 PM FLOOD CASSOPOLIS 41.91N 86.01W
02/20/2018 CASS MI BROADCAST MEDIA
NUMEROUS REPORTS OF HIGH WATER AND ROAD
CLOSURES DUE TO FLOODING ACROSS CASS COUNTY.
0450 PM FLOOD 5 SSE JEROME 41.97N 84.42W
02/20/2018 HILLSDALE MI PUBLIC
WATER OVER ROADWAY. WALDRON RD AT NORTH
ADAMS RD.
1252 PM FLOOD 2 W GULIVOIRE PARK 41.62N 86.29W
02/20/2018 ST. JOSEPH IN DEPT OF HIGHWAYS
SR 331 BETWEEN US 20 BYPASS AND US 6 WAS
CLOSED.
&&Local storm report, Feb 20, 6:12 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 E SALEM CENTER 41.59N 85.11W
02/20/2018 M2.79 INCH STEUBEN IN COCORAHS
STORM TOTAL. 1.07 INCHES FELL SINCE 6 AM
EST.
&&
MCDLocal storm report, Feb 20, 6:14 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 1 E WINONA 41.24N 86.55W
02/20/2018 M3.28 INCH STARKE IN NWS EMPLOYEE
STORM TOTAL.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 8:37 PM EST | River Flood Warning | IWX | Carroll, White | 6 days |
| Feb 20, 8:37 PM EST | River Flood Warning | IWX | Allen | 64 hr |
| Feb 20, 9:26 PM EST | River Flood Warning | IWX | Allen, Huntington, Wabash | 49 hr |
| Feb 20, 11:56 PM EST | Areal Flood Warning | IWX | Elkhart, Kosciusko, LaGrange, LaPorte, Marshall, Saint Joseph and 1 more | 48 hr |
| Feb 21, 2:42 PM EST | Winter Weather Advisory | IWX | Adams, Blackford, Grant, Jay, Wells | 20 hr |
Nearby
Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.